I'm 39 years old and was diagnosed with ovarian cancer eight months ago. I had a complete hysterectomy in July including the removal of my inguinal lymph nodes. The cancer had not spread to my lymph nodes. I had six rounds of chemo and have been given the 'all clear' for now. My problem is that ever since surgery I have serious leg, ankle and foot swelling in both legs. My doctor doesn't have much to say about it other than telling me it will take a long time to fully heel.
I'd like to know
1) is the swelling I'm experiencing due to the lymph node removal?
2) will it ever get better, or is this part of my life now?
3) is there anything I can do to prevent or treat the severe ankle & foot swelling?
I'm not sure if it's surgically related... but, I suppose that that's a possibility.
What I know is that sometimes, when Cancer patient's undergo treatments like radiation and/ or chemotherapy that is targeted around the abdominal or groin area, the inguinal lymph nodes can be adversely affected. The affected lymph nodes leak... and, that leakage can then migrate down to legs and feet... thereby, causing excessive and painful bloating of the lower extremities, i.e. legs and feet.
This condition is called Lymphedema and, it's unfortunately one of those negative after-effects of Cancer treatments.
So, in answer to your first question, yes... my guess is that the swelling is related to the inguinal lymph nodes. But, based on what my mother's oncologist told me, that swelling never completely goes away. So, I don't know if there is a way to treat or, at least, minimize it. The reason why I asked if you had radiation is because it's usually radiation or a combination of radiation and chemo that causes Lymphedema.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.